Tornadoes · United States · Missouri · 2011
EF2 tornado, Saginaw to Friestatt, Missouri, May 22, 2011
From Saginaw to Friestatt, this EF2 tornado ran 14.1 miles across Newton and Lawrence counties on May 22, 2011, touching down at 6:10 PM CDT and reaching 800 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 22, 2011
- Touchdown
- 6:10 PM CDT (23:10 UTC)
- Lifted
- 6:40 PM CDT (23:40 UTC)
- On the ground
- 30 minutes
- Path length
- 14.1 miles (22.7 km)
- Path width
- 800 yards (732 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Counties
- Newton and Lawrence counties
- Touchdown point
- 37.005, -94.188
- Lift-off point
- 36.978, -93.934
- Record number
- 1105221710-01
What the Weather Service recorded
A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas. One cyclic supercell associated with the system produced a very large and deadly EF-5 tornado that hit the city of Joplin and then spawned two separate tornadoes that moved across southwestern Missouri. A separate tornadic supercell produced an EF-3 tornado that moved into McDonald County from Northeastern Oklahoma. ||Continuing thunderstorms lasted into May 23 as another line of thunderstorms moved across the region. This line of storms produced reports of large hail, damaging winds and a weak EF-0 tornado in south central Missouri. As the storms moved over the Joplin area, two police officers were struck by lightning while aiding in the post tornado efforts. One of the two officers later died of injuries from the lightning strike.
This is the continued path of the devastating EF-5 tornado that hit the city of Joplin. ||The tornado crossed back into northern Newton County while slowly weakening to an EF-2. As the tornado weakened it damaged several structures including a warehouse, several homes and outbuildings. Significant tree damage was also noted.
The National Weather Service storm survey team determined that an EF-2 tornado touched down 5 miles east northeast of Diamond, Missouri. It remained on the ground for approximately 17 miles, seven of which was in Newton County before it crossed into Lawrence County. The maximum wind speeds were estimated at 120 miles per hour. The tornado damage path had a maximum width of one half mile. There were numerous trees uprooted, three mobile homes suffered considerable damage or were destroyed west of Wentworth. Numerous power poles were blown down along Highway J along a nearly four mile stretch. In Wentworth, numerous tress were uprooted and one outbuilding had its roof removed. The tornado crossed into Lawrence County as an EF-1 just north of Douglas Fir Road along Lawrence County Avenue.
This is the continuation of the National Weather Service storm survey of the EF-2 tornado touched down five miles east northeast of Diamond, Missouri. After the tornado crossed into Lawrence County it remained on the ground for approximately seven miles of its 17 mile long track and lifted approximately three miles north of Monett. The maximum wind speeds were estimated at 120 miles per hour. The tornado damage path had a maximum width of one half mile. There were numerous trees uprooted, one mobile home was destroyed, half of a machine shop building was destroyed several outbuildings were destroyed and several homes had significant roof damage. One home had a garage door collapse along with siding damage and a separate garage had collapsed walls.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS SGF issued a tornado warning for this county at 22:48 UTC, 22 minutes before the tornado touched down, in force until 23:30 UTC.
The county was under a tornado watch, issued at 18:28 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:28 UTC | 01:55 UTC | Tornado Watch | SGF |
| 22:17 UTC | 23:00 UTC | Tornado Warning | SGF |
| 22:48 UTC | 23:30 UTC | Tornado Warning | SGF |
| 22:53 UTC | 04:48 UTC | Flash Flood Warning | SGF |
| 23:10 UTC | 00:15 UTC | Severe Thunderstorm Warning | SGF |
| 23:22 UTC | 23:41 UTC | Tornado Warning | SGF |
| 00:06 UTC | 01:00 UTC | Severe Thunderstorm Warning | SGF |
| 00:10 UTC | 06:00 UTC | Flash Flood Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 22, 3:47 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 22, 3:47 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 347 PM CDT SUN MAY 22 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A COLD FRONT CONTINUES TO PUSH EAST EXTENDING FROM NORTHERN MISSOURI SOUTHWEST THROUGH FAR SOUTHEAST KANSAS AND THROUGH CENTRAL OKLAHOMA. MOISTURE RICH AIR CONTINUES TO POOL AHEAD OF THIS ADVANCING FRONTAL BOUNDARY ALONG WITH MODERATE 0-6KM BULK SHEAR VALUES. 19Z SOUNDING REVEALED THE ELEVATED MIXED LAYER OVER OUR REGION CONTINUES TO WEAKEN AHEAD OF THIS ADVANCING FRONTAL BOUNDARY. MODIFYING SURFACE CONDITIONS TO MATCH CURRENT... REVEALED 3500 TO 4000 J/KG AVAILABLE MLCAPE...WITH UP TO -40 MLCIN TO OVERCOME. THE ADVANCING FRONT CONTINUES TO SHOW ITS CAPABLE OF OVERCOMING THIS CAP WITH THE STRONG TO SEVERE STORMS THAT CONTINUE TO DEVELOP FROM SOUTHEAST KANSAS THROUGH NORTHERN MISSOURI. STEEP MID LEVEL LAPSE RATES PAIRED WITH THIS INCREASING INSTABILITY AND 0-6KM BULK SHEAR OF 35 TO 40KTS WILL LEAD TO STRONG ORGANIZED UPDRAFTS CAPABLE OF SUPPORTING VERY LARGE HAIL. STORMS THAT DEVELOPED EARLIER ACROSS SOUTHEAST KANSAS WERE CAPABLE OF PRODUCING HAIL THE SIZE OF GOLF BALLS. DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE GIVEN THE REMAINING POCKET OF MID-LEVEL DRY AIR AND IF STORMS TAKE ON A LINEAR FASHION. SURFACE WINDS CONTINUE TO VEER THIS AFTERNOON WHICH DOES NOT BODE WELL FOR TORNADO DEVELOPMENT...BUT WITH STRONG LOW LEVEL CAPE AND MODERATE 0-6KM SHEAR ALONG WITH THE POSSIBILITY OF WELL DEVELOPED SUPERCELLULAR STORMS...THERE IS AN ISOLATED TORNADO RISK THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS AREAS THAT EXPERIENCE MULTIPLE STORM TRACKS THIS EVENING. SO...A LOCALIZED FLOODING AND FLASH FLOODING RISK REMAINS POSSIBLE ACROSS THE AREA THIS EVENING. KURTZ && .DISCUSSION... MAIN FORECAST FOCUS WILL BE WITH STRONG TO SEVERE CONVECTION IN THE INITIAL PERIOD THEN WITH CONTINUED THUNDERSTORM CHANCES THROUGH MIDWEEK. CURRENTLY...SURFACE FRONTAL BOUNDARY STRETCHED FROM WESTERN IOWA INTO EASTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON. WARM...MOIST AND VERY UNSTABLE AIR WAS LOCATED IN ADVANCE OF THE FRONT WITH SURFACE TEMPERATURES IN THE LOW TO MID 80S AND DEW POINTS IN THE MID 60S TO LOW 70S HAVE PRODUCED SURFACE BASED CAPES OF 4000 TO 4500 J/KG. 19Z SOUNDING FROM SGF STILL SHOWING FROM 850 MB TO ABOUT 780 MB. STORMS HAVE FIRED ALONG THE BOUNDARY NORTH OF OUR CWA AND WERE JUST BEGINNING TO DEVELOP ALONG THE BOUNDARY WEST OF OUR CWA AS OF 1920Z. ADDITIONAL CONVECTION DEVELOPING ALONG ANOTHER BOUNDARY FROM CENTRAL IL INTO CENTRAL MISSOURI. THERMAL CAP IS EXPECTED TO CONTINUE TO WEAKEN OVER THE NEXT COUPLE OF HOURS WITH THUNDERSTORMS ALONG THE FRONT ANTICIPATED TO MOVE INTO THE WESTERN CWA. LARGE HAIL APPEARS TO BE THE MAIN SEVERE WEATHER RISK. DAMAGING WIND AND TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF BETTER SHEAR CAN DEVELOP. STORMS SHOULD BEGIN TO WEAKEN BY MID EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASING INSTABILITY. THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH MID WEEK AS SEVERAL MORE WAVES OF ENERGY WILL MOVE THROUGH THE AREA. PLACEMENT OF THE HEAVIEST RAINFALL AND STRONGEST STORMS WILL BE HIGHLY CONDITIONAL ON WHERE BOUNDARIES SET UP FROM PREVIOUS CONVECTION. CURRENT MODELS ARE INDICATING THAT SEVERAL ROUNDS OF HEAVY RAIN WILL BE POSSIBLE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS FROM TONIGHT THROUGH WEDNESDAY WITH THE POSSIBILITY OF SEVERAL MORE INCHES OF RAINFALL BEFORE THE MAIN UPPER LEVEL TROUGH PUSHES EAST OF THE AREA AND CLEARS THINGS OUT. IF THIS OCCURS...IT WILL LIKELY LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING OVER THE AREA. WILL HANDLE THIS FOR NOW IN THE HAZARDOUS WEATHER OUTLOOK AS THE PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE CONDITIONAL ON THIS AFTERNOON/TONIGHTS CONVECTION. LINDENBERG && .AVIATION... FOR THE 18Z KSGF...KJLN AND KBBG TAFS...PRIMARY FORECAST CONCERN REMAINS FOCUSED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT IS PUSHING EAST TOWARDS THE AREA THIS AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY THE MID AFTERNOON HOURS AND PUSH TO THE EAST SOUTHEAST INTO THIS EVENING. THE EXACT TIMING AND COVERAGE OF THIS ACTIVITY IS STILL IN QUESTION AS THIS ACTIVITY MAY REMAIN SCATTERED IN NATURE...HOWEVER LINE SEGMENTS ARE ALSO POSSIBLE. GUSTY WINDS AND BRIEF REDUCTIONS IN FLIGHT CONDITIONS WILL LIKELY OCCUR WITHIN ANY THUNDERSTORM ACTIVITY. BESIDES THE THUNDERSTORM POTENTIAL STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE RELAXING OVERNIGHT. THE SOUTHERLY WINDS WILL AGAIN PICK UP AND BE GUSTY MONDAY MORNING. WITH A MOISTURE AIRMASS OVER THE AREA AND THE POTENTIAL FOR RAINFALL LIGHT FOG WILL BE POSSIBLE OVERNIGHT INTO EARLY MONDAY MORNING. CONFIDENCE IN FOG REDUCING FLIGHT CATEGORIES IF ON THE LOW SIDE...WITH THE BEST POTENTIAL AT THE KBBG SITE. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 22, 3:06 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT SUN MAY 22 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 306 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED LIGHTNING RISK. DISCUSSION... STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) KURTZ
In the hours before
Local storm report, May 22, 5:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL WEBB CITY 37.15N 94.48W
05/22/2011 M1.00 INCH JASPER MO PUBLIC
&&
MGRIFFINLocal storm report, May 22, 5:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO JOPLIN 37.08N 94.51W
05/22/2011 JASPER MO PUBLIC
NUMEROUS REPORTS OF TORNADO ON THE GROUND WEST OF JOPIN
AND POWER FLASHES
&&
MGRIFFINLocal storm report, May 22, 5:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST JOPLIN 37.08N 94.51W
05/22/2011 M60 MPH JASPER MO PUBLIC
7TH AND FLORIDA STREET
&&
MGRIFFINLocal storm report, May 22, 5:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 1 S JOPLIN 37.07N 94.51W
05/22/2011 JASPER MO PUBLIC
MULTIVORTEX TORNADO REPORTED NEAR 13TH AND RANGELINE RD.
REPORTS OF DAMAGE TO NUMEROUS TREES AND HOUSES.
&&
MGRIFFINLocal storm report, May 22, 6:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 2 SE JOPLIN 37.06N 94.49W
05/22/2011 JASPER MO PUBLIC
22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING
REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN
DEBRIS.
&&
MGRIFFINLocal storm report, May 22, 6:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 2 E JOPLIN 37.08N 94.48W
05/22/2011 JASPER MO PUBLIC
BETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER
20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE
SIGNS GONE AND DAMAGE.
&&
MGRIFFINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
11.2 hours before the tornado, 25 km from the path. May 22, 2011.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 1665 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.9
- 0-3 km lapse rate
- 5.3 K/km
Springfield, MO (KSGF), 00:00Z
0.8 hours after it, 25 km from the path. May 23, 2011.
- Mixed-layer CAPE
- 3961 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 3819 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 15.9
- 0-3 km lapse rate
- 6.8 K/km
The radar
The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:34 UTC | HAIL 1 | Joplin | Jasper, MO | |
| 22:38 UTC | HAIL 1 | Webb City | Jasper, MO | |
| 22:41 UTC | TORNADO 5 | Joplin | Jasper, MO | *** 122 FATAL, 750 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF-5 TORNADO IMPACTED A LARGE PORTION OF THE CITY OF JOPLIN. WIND SPEEDS WERE ESTIMATED IN EXCESS OF 200 MPH. THE PATH WIDTH WAS ESTIMAT |
| 22:41 UTC | TORNADO | Joplin | Jasper, MO | NUMEROUS REPORTS OF TORNADO ON THE GROUND WEST OF JOPIN AND POWER FLASHES |
| 22:46 UTC | TSTM WND GST 60 | Joplin | Jasper, MO | 7TH AND FLORIDA STREET |
| 22:46 UTC | TORNADO | 1 S Joplin | Jasper, MO | MULTIVORTEX TORNADO REPORTED NEAR 13TH AND RANGELINE RD. REPORTS OF DAMAGE TO NUMEROUS TREES AND HOUSES. |
| 22:46 UTC | TORNADO | 2 Se Joplin | Jasper, MO | 22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN DEBRIS. |
| 23:02 UTC | TORNADO | 2 E Joplin | Jasper, MO | BETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER 20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE SIGNS GONE AND DAMAGE. |
| 23:10 UTC | TORNADO | 5 Ene Diamond | Newton, MO | NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO TOUCHED DOWN 5 MILES EAST NORTHEAST OF DIAMOND MISSOURI...REMAINED ON THE GROUND FOR APPROXIMATELY 17 MILES...AND LIFTED APPROXIMATELY 3 MILES NO |
| 23:27 UTC | TSTM WND DMG | Wentworth | Newton, MO | POWER POLES DOWN ACROSS HWY V AND IMPASSIBLE. POSSIBLE TORNADO DAMAGE. |
| 23:30 UTC | TORNADO | 2 N Pierce City | Lawrence, MO | PUBLIC REPORTS TORNADO ON THE GROUND JUST NORTH OF PIERCE CITY. |
| 23:35 UTC | TSTM WND DMG | 1 N Pierce City | Lawrence, MO | STRUCTURES DAMAGED ON HWY 97 NORTH OF PIERCE CITY. POSSIBLE TORNADO. |
| 23:39 UTC | TORNADO | Freistatt | Lawrence, MO | POSSIBLE TORNADO ON THE GROUND NEAR FREISTATT |
| 00:10 UTC | TORNADO 2 | 3 Nw Galena | Stone, MO | UPDATED END POINT. A NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO WITH ESTIMATED WINDS UP TO 120 MPH IMPACTED CENTRAL STONE COUNTY INTO NORTHWESTERN TANEY COUNTY. THE TORNADO TRACKED APPROXI |
| 00:10 UTC | TORNADO | 3 Nw Galena | Stone, MO | A NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO WITH ESTIMATED WINDS UP TO 120 MPH IMPACTED CENTRAL STONE COUNTY. THE TORNADO TRACKED APPROXIATELY 7 MILES FROM 3 MILES NORTHWEST OF GALENA TO |
| 00:14 UTC | HAIL 1 | Marionville | Lawrence, MO | |
| 00:20 UTC | TSTM WND DMG | Crane | Stone, MO | TREES DOWN ON HWY 13 WEST OF CRANE |
| 00:21 UTC | TSTM WND DMG | 2 N Galena | Stone, MO | TRAILER BLOWN ON TO HWY AA AND CAMP CLACK RD NORTH OF GALENA. POSSIBLE TORNADO DAMAGE. |
| 00:22 UTC | TSTM WND GST 72 | 1 N Elsey | Stone, MO | 72 MPH WIND GUST MEASURED ALONG WITH QUARTER SIZE HAIL |
| 00:25 UTC | TSTM WND DMG | 1 Ne Galena | Stone, MO | REPORTS OF HOUSES AND MOBILE DAMAGE ALONG WITH NUMEROUS TREES DOWN ON HORSE CREEK RD EAST OF GALENA. AND HOUSE DAMAGE ON BASS HOLLOW RD EAST OF COON RIDGE RD. HOUSE DESTROYED ON HWY AA 1 MILE EAST OF HWY 413. POSSIBLE TO |
| 00:30 UTC | HAIL 1 | 4 N Crane | Stone, MO | |
| 00:30 UTC | TORNADO | 5 Wsw Lanagan | Mcdonald, MO | EMERGENCY MANAGER REPORTS TORNADO ON THE GROUND NEAR HWY 43 AND HWY O. |
| 01:20 UTC | HAIL 1 | Noel | Mcdonald, MO | |
| 01:25 UTC | HAIL 2.75 | Noel | Mcdonald, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 22, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 2:13 PM CDT | EF1 | Hennepin, MN | 13.6 | 880 | 1 | 48 | $167 million |
| May 22 | 2:33 PM CDT | EF1 | Price, WI to IA, MN | 3.3 | 600 | $4,000 | ||
| May 22 | 2:33 PM CDT | EF2 | Howard, IA to MN | 28.7 | 250 | 3 | $775,000 | |
| May 22 | 2:38 PM CDT | EF0 | Lafayette, MO | 0.3 | 40 | $500 | ||
| May 22 | 2:40 PM CDT | EF2 | Iowa, IA | 3.9 | 75 | $250,000 | ||
| May 22 | 2:52 PM CDT | EF0 | Anoka, MN | 0.2 | 30 | $50,000 | ||
| May 22 | 2:54 PM CDT | EF0 | Iowa, IA | 2.0 | 25 | $10,000 | ||
| May 22 | 3:13 PM CDT | EF0 | Bremer, IA | 0.1 | 30 | |||
| May 22 | 3:16 PM CDT | EF0 | Washington, MN | 2.6 | 75 | $50,000 | ||
| May 22 | 3:25 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | |||
| May 22 | 3:37 PM CDT | EF1 | Fayette, IA | 7.9 | 70 | $175,000 | ||
| May 22 | 3:58 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | $3,000 | ||
| May 22 | 4:00 PM CDT | EF1 | Barron, WI | 2.0 | 300 | $200,000 | ||
| May 22 | 4:01 PM CDT | EF0 | Fayette, IA | 1.4 | 50 | $10,000 | ||
| May 22 | 4:05 PM CDT | EF2 | Houston, MN to WI | 13.8 | 150 | $15 million | ||
| May 22 | 4:10 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 22 | 4:37 PM CDT | EF1 | Jasper, IN | 0.3 | 33 | $25,000 | ||
| May 22 | 4:47 PM CDT | EF1 | La Crosse, WI | 8.2 | 125 | $920,000 | ||
| May 22 | 4:50 PM CDT | EF1 | Saline, MO | 3.5 | 75 | $230,000 | ||
| May 22 | 5:15 PM CDT | EF2 | Monroe, WI | 64.5 | 800 | 1 | $7.7 million | |
| May 22 | 5:34 PM CDT | EF5 | Joplin tornado, MO | 21.6 | 1,600 | 158 | 1150 | $2.8 billion |
| May 22 | 5:39 PM CDT | EF0 | Price, WI | 1.1 | 350 | $1,000 | ||
| May 22 | 5:52 PM CDT | EF0 | Price, WI | 1.1 | 400 | |||
| May 22 | 6:01 PM CDT | EF0 | Price, WI | 2.1 | 350 | $5,000 | ||
| May 22 | 6:20 PM CDT | EF0 | Jack, TX | 0.0 | 50 | |||
| May 22 | 6:25 PM CDT | EF1 | Ogle, IL | 29.1 | 200 | $150,000 | ||
| May 22 | 6:26 PM CDT | EF0 | Price, WI | 0.8 | 275 | |||
| May 22 | 6:28 PM CDT | EF1 | Ogle, IL | 1.7 | 200 | $50,000 | ||
| May 22 | 6:33 PM CDT | EF2 | Delaware, OK | 6.7 | 800 | $1.0 million | ||
| May 22 | 6:40 PM CDT | EF1 | Ogle, IL | 0.5 | 100 | $50,000 | ||
| May 22 | 6:42 PM CDT | EF1 | Wagoner, OK | 3.5 | 300 | |||
| May 22 | 6:52 PM CDT | EF3 | Delaware, OK to MO | 17.9 | 1,550 | 4 | $2.0 million | |
| May 22 | 6:55 PM CDT | EF1 | Winnebago, IL | 2.7 | 50 | |||
| May 22 | 6:59 PM CDT | EF1 | Winnebago, IL | 0.9 | 50 | $15,000 | ||
| May 22 | 7:10 PM CDT | EF2 | Stone, MO | 15.7 | 200 | $1.1 million | ||
| May 22 | 7:27 PM CDT | EF1 | Cherokee, OK | 3.0 | 250 | $70,000 | ||
| May 22 | 7:33 PM CDT | EF0 | Green Lake, WI | 0.4 | 30 | $1,000 | ||
| May 22 | 7:47 PM CDT | EF0 | Green Lake, WI | 4.2 | 50 | $5,000 | ||
| May 22 | 7:50 PM CDT | EF0 | Cherokee, OK | 0.1 | 50 | |||
| May 22 | 8:13 PM CDT | EF1 | Delaware, OK | 4.7 | 400 | $25,000 | ||
| May 22 | 8:14 PM CDT | EF2 | Adair, OK | 4.5 | 200 | $250,000 | ||
| May 22 | 8:29 PM CDT | EF0 | Delaware, OK | 1.0 | 100 | |||
| May 22 | 8:30 PM CDT | EF2 | Delaware, OK | 2.9 | 350 | 12 | $400,000 | |
| May 22 | 8:36 PM CDT | EF1 | Delaware, OK | 1.7 | 150 | |||
| May 22 | 8:41 PM CDT | EF0 | Renville, ND | 0.1 | 25 | |||
| May 22 | 8:44 PM CDT | EF1 | Delaware, OK | 0.5 | 100 | |||
| May 22 | 8:54 PM CDT | EF1 | Benton, AR | 2.8 | 450 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.